MAUDE Adverse Event Report: SYNTHES BETTLACH POSITIONING DEVICE FOR GUIDING BLOCK; GUIDE

SYNTHES BETTLACH POSITIONING DEVICE FOR GUIDING BLOCK; GUIDE
Catalog Number 03.108.006
Medical Device Problem Code Failure To Adhere Or Bond (1031)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional patient identifier: (b)(6).Patient¿s weight is not available for reporting.Implant and explant dates: device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A device history record (dhr) review was performed for part # 03.108.006, lot # 2212902: manufacturing location: (b)(4), manufacturing date: 01.Dec.2006: no non conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a proximal femur osteotomy surgery performed on (b)(6) 2017, the positioning device for the guiding block would not lock into place.Every time the surgeon attempted to lock the block into place it would move, causing the guide wire not to be positioned properly.The device was able to be used, but because of it not locking in place properly, it complicated the procedure causing a one (1) hour delay in surgery.There were multiple x-rays taken to ensure that the guide wire was in the correct position.The x-rays are not available.The surgery was eventually completed successfully with no harm to the patient.Patient is reported as being in stable condition.Concomitant medical devices guide wire (part # unknown, lot #unknown, quantity 1).This report is for one (1) positioning device for guiding block.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: the device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed at customer quality for the returned device as part of this investigation.This complaint is confirmed.The hex drive recess on the set screw that allows the user to secure the device to the mating instrument is rounded / stripped/worn and could cause or contribute to a condition of being unable to tighten the device as intended.The complaint condition was not able to be replicated at customer quality (cq) as the pediatric lcp hip plate guiding block (either part# 03.108.001 for 3.5mm screws or 03.108.002 for 5.0mm screws) was not returned for investigation and these are the devices that the returned part assembles to and the guidewire goes through.The returned device (positioning device for guiding block, part# 03.108.006) is a reusable instrument in the pediatric lcp plate system for use in osteotomies and fracture fixation of the proximal and distal femur.Instructions for use are provided in technique guide.Relevant drawings were reviewed during this investigation.Changes have been made to the device's design since the returned device was manufactured.However, it is determined that the design was adequate at the time of manufacture and the screw's rounded hex drive recess is due to cumulative wear for this 10+ year old reusable instrument.No product design issues or discrepancies were observed.No new, unique or different patient harms were identified as a result of this evaluation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
POSITIONING DEVICE FOR GUIDING BLOCK
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6721442
Report Number9612488-2017-10307
Device Sequence Number1602028
Product Code FZX
UDI-Device Identifier10886982071569
UDI-Public(01)10886982071569(10)2212902
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.108.006
Device Lot Number2212902
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2017
Initial Date Received by Manufacturer 06/27/2017
Supplement Date Received by Manufacturer07/17/2017
08/03/2017
Initial Report FDA Received Date07/18/2017
Supplement Report FDA Received Date07/31/2017
08/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDE WIRE (PART # UNKNOWN, LOT #UNKNOWN, QTY UNK)
Patient Age12 YR